Story as told by Susan, Lauren’s mum
Lauren has always been the kind of girl who could never sit still for long. She went swimming every weekend with her friends. She loved any physical activities and was very strong. She had only been to the doctors twice in her life; once for tonsillitis and once with appendicitis. The appendicitis ended up with her being in hospital to have her appendix out but she recovered very quickly from this. Other than those two incidents, she was hardly ever ill, even with colds or flu.
I will now tell you what life has been like for Lauren after having one single injection of Cervarix. Lauren was only 12 when she had her first jab of Cervarix at the beginning of October in 2010. She came home that day telling me the injection didn’t hurt, this was said amongst other things that had happened at school that day but she wasn’t feeling too good. I put this down to the vaccine as they do tell you that you might get a temperature or feel a bit off.
A few days later she was complaining that her shoulder was hurting when she moved it. A couple of days after that her elbow was hurting too. She also had a rash in between the tops of her legs like nothing I had ever seen before. I thought it might be a heat rash, or perhaps from her legs rubbing together, but not related to the soreness in her joints. I took her to the doctors and he said it was most likely she had pulled a muscle and said to take ibuprofen for a week. She did this and after a week had passed I took her back to the doctors as her condition had not improved. The doctor then gave her Diclofenex and said she probably just needed another week of resting.
After that week had passed I took her to see a different doctor as her knees were now hurting and she was constantly coughing and feeling completely drained. He said he thought she had severe tonsillitis as she had a temperature as well and that this was affecting her joints. He put her on antibiotics. She just got constantly worse after this. All her joints swelled up, she was coughing, she lost around a stone in weight (14 pounds) and was covered in this rash which kept coming and going. It now reached the stage that she had to stay off school because all she was doing all day was sleeping.
Eventually, after numerous more visits to the doctors for blood tests etc, she was admitted to the children’s ward at our local hospital. At this point she was in a wheelchair because she could barely move and was in agony. There they put her on an antibiotic drip, again saying she had tonsillitis. This was over Christmas time, so they let her come home for a few hours on Christmas day to open her presents.
After the antibiotics did nothing, they just carried on giving her strong painkillers and decided to transfer her to Manchester Royal Children’s Hospital where there is a Rheumatology specialist. After about a week of being at that hospital and tests to rule out leukaemia, they diagnosed systemic onset juvenile idiopathic arthritis. They started treatment with a steroid infusion for 6 days and then oral steroids after that. They also started her on Methotrexate injections which she had to have weekly. Her condition did improve quite quickly after this new treatment started. She also had physiotherapy and we did some exercises at home with her everyday as well. After about 2 months the doctor decided to try and wean her off the steroids as she was doing a lot better and only had some pain in her knees, which they were going to inject with steroids and drain some fluid from them as well.
When they started weaning her off the steroids her symptoms started coming back. By the time she was down to 5mg of Prednisilone she was worse than ever and was readmitted back into hospital with fluid round her heart and hardly able to move, or breathe. After another 3 days on 1000mg Prednisilone drip she was feeling a lot better again. This time they decided to start another medication on top of the ones she was already on, called Anakinra which she was to have a daily injection of 100mg. They also discovered the Prednisilone was causing steroid induced hyperglycaemia. Her blood sugars were over 20, so we had to start blood sugar testing. They were going to put her on insulin but after Lauren argued that she didn’t want another injection everyday and that she would control her diet, they allowed her to try Metformin which has worked pretty well so far as long as she eats well.
At the moment Lauren has some reaction to the Anakinra injections and gets quite sore, and is getting itchy lumps on her arms but these aren’t lasting as long as they used to so we think her body might be getting used to tolerating it a bit more. The doctor is talking about putting her injections up to 2/3 a day because she does still get flare ups but at the moment she has been quite well for the past 6 weeks, she just gets very tired. If she overdoes any exercise or walking etc though she is in a lot of pain in the evening and gets a temperature and the rash.
She hasn’t been to school for almost a year so has missed a lot of school work and has also missed out on socialising with her friends. Sadly some of her friends have called her fat when they have seen her because the steroids have made her put on quite a bit of weight so she cries about that. We’re just hoping that she continues to get better though the doctor has said she will probably be on treatment for life but they will review this when she has been in remission for 2 years.
My daughter has been training at the hospital to do her own injections every day which will save her having to go so often to the hospital to get all these jabs. She has however had a bad flare up again just recently and the Consultant Rheumatologist decided that the Anakinra just wasn’t working so he has taken Lauren off this medication. She is now on a fortnightly infusion of Tocilizumab and so far this seems to be working but unfortunately she is back up to 20mg of Prednisilone as well.
One good piece of news is that Lauren has now managed to get back to school for almost a month now. She has only had to take a few days off here and there when it is just too painful for her to walk. She also gets infections quite a lot as the Methotrexate is a chemotherapy treatment so it suppresses the immune system, as do the steroids and the Tocilizumab.
I should just like to say that there is no history of rheumatoid arthritis in the family at all. I would give anything in the world for my daughter to be able to get back to her life before Cervarix.